The Annals of Applied Probability

Workload reduction of a generalized Brownian network

J. M. Harrison and R. J. Williams

Full-text: Open access

Abstract

We consider a dynamic control problem associated with a generalized Brownian network, the objective being to minimize expected discounted cost over an infinite planning horizon. In this Brownian control problem (BCP), both the system manager’s control and the associated cumulative cost process may be locally of unbounded variation. Due to this aspect of the cost process, both the precise statement of the problem and its analysis involve delicate technical issues. We show that the BCP is equivalent, in a certain sense, to a reduced Brownian control problem (RBCP) of lower dimension. The RBCP is a singular stochastic control problem, in which both the controls and the cumulative cost process are locally of bounded variation.

Article information

Source
Ann. Appl. Probab., Volume 15, Number 4 (2005), 2255-2295.

Dates
First available in Project Euclid: 7 December 2005

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1133965763

Digital Object Identifier
doi:10.1214/105051605000000458

Mathematical Reviews number (MathSciNet)
MR2187295

Zentralblatt MATH identifier
1096.60036

Subjects
Primary: 60J60: Diffusion processes [See also 58J65] 60K30: Applications (congestion, allocation, storage, traffic, etc.) [See also 90Bxx] 90B15: Network models, stochastic 90B36: Scheduling theory, stochastic [See also 68M20]

Keywords
Stochastic control singular control Brownian network model reflected Brownian motion workload no-arbitrage state space collapse continuous selection

Citation

Harrison, J. M.; Williams, R. J. Workload reduction of a generalized Brownian network. Ann. Appl. Probab. 15 (2005), no. 4, 2255--2295. doi:10.1214/105051605000000458. https://projecteuclid.org/euclid.aoap/1133965763


Export citation

References

  • Avriel, M., Diewert, W. E., Schaible, S. and Zang, I. (1988). Generalized Concavity. Plenum, New York.
  • Bertsekas, D., Nedić, A. and Ozdaglar, A. E. (2003). Convex Analysis and Optimization. Athena Scientific, Belmont, MA.
  • Bohm, V. (1975). On the continuity of the optimal policy set for linear programs. SIAM J. Appl. Math. 28 303–306.
  • Bramson, M. and Williams, R. J. (2003). Two workload properties for Brownian networks. Queueing Systems Theory Appl. 45 191–221.
  • Dantzig, G. B., Folkman, J. and Shapiro, N. (1967). On the continuity of the minimum set of a continuous function. J. Math. Anal. Appl. 17 519–548.
  • Fiedler, M. (1986). Special Matrices and Their Applications in Numerical Mathematics. Martinus Nujhoff, Dordrecht.
  • Graves, L. M. (1956). The Theory of Functions of Real Variables. McGraw–Hill, New York.
  • Harrison, J. M. (1988). Brownian models of queueing networks with heterogeneous customer populations. In Stochastic Differential Systems, Stochastic Control Theory and Their Applications (W. Fleming and P. L. Lions, eds.) 147–186. Springer, New York.
  • Harrison, J. M. (2000). Brownian models of open processing networks: Canonical representation of workload. Ann. Appl. Probab. 10 75–103. [Correction Ann. Appl. Probab. 13 (2003) 390–393.]
  • Harrison, J. M. (2002). Stochastic networks and activity analysis. In Analytic Methods in Applied Probability (Yu. Suhov, ed.) 53–76. Amer. Math. Soc., Providence, RI.
  • Harrison, J. M. (2003). A broader view of Brownian networks. Ann. Appl. Probab. 13 1119–1150.
  • Harrison, J. M. and Taksar, M. I. (1982). Instantaneous control of Brownian motion. Math. Oper. Res. 8 439–453.
  • Harrison, J. M. and Van Mieghem, J. A. (1997). Dynamic control of Brownian networks: State space collapse and equivalent workload formulations. Ann. Appl. Probab. 7 747–771.
  • Kushner, H. J. and Dupuis, P. G. (2001). Numerical Methods for Stochastic Control Problems in Continuous Time. Springer, New York.
  • Rockafellar, R. T. and Wets, R. J.-B. (1998). Variational Analysis. Springer, New York.
  • Taylor, L. M. and Williams, R. J. (1993). Existence and uniqueness of semimartingale reflecting Brownian motions in an orthant. Probab. Theory Related Fields 96 283–317.